Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Overactive Bladder Drug Goes Over the Counter

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (61 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

The Food and Drug Administration has announced that it has approved over-the-counter sale of a medication for overactive bladder. The ingredient in the patch, which will be sold as Oxytrol, is oxybutynin. It has long been available by prescription under the brand name Ditropan.

Oxytrol is the first drug of this nature to become available without prescription. The approval was based on studies showing that women are capable of reading and understanding the OTC drug label.

Side effects include dry mouth, dizziness, drowsiness, constipation, nausea, headache, blurred vision, difficult urination and others too numerous to list here. The medication may also cause serious reactions such as hallucinations, seizures, swelling of the throat and heart rhythm disturbances. In hot weather, it may contribute to heat stroke. For more perspective on this medication, you might want to see the ConsumerReports.org blog.

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (61 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

8 Comments

| Leave a comment

My 92-year-old father just stopped taking Ditropan (oral medication). While it did a great job on his overactive bladder, the side-effects were bad. Besides dry mouth, he also experienced a loss of appetite and confusion, what he called an inability to produce rational sentences. This last side-effect, the confusion, was most alarming. We were also alarmed by the appetite loss since he doesn't seem to eat much normally. I'm happy to report that all the side-effects have disappeared now that the Ditropan is out of his system, and he's back to eating, speaking and thinking normally again.

Oxytrol?! OTC or prescription, why would anyone be willing to take something so toxic and risk horrible side effects that are much worse than the condition it is supposed to treat? This is true of so many prescription meds. that the FDA approves. Yet, there are many pretty benign treatments for multiple conditions that the FDA does not approve. I don't get it.

Are MEN also capable of reading and understanding the OTC drug label? Or are WOMEN just inherently smarter than men? ;-)

Someone housebound by incontinence may resort to a drug that has side effects. The isolation, inactivity and desperation that result from incontinence have side effects of their own. Let's be compassionate about persons who must take drugs to function at all.

thanks for this posting. I recently heard that something might be coming out and was thankful to read this since Ditropan had caused me SEVERE dizziness when prescribed by my doctor. As a result of that experience there is no way I would try this over the counter drug.

I have been using the Oxytrol patch for years with a very high copay. It became more and more expensive. The patch is better than the pill. I have use it sparingly and not had any side effects.

OMG, I would rather spend my life swimming laps in a 50-meter pool of pure urine than open myself up to that long list of horrible, horrible side effects. Yuck.

Some people have had bladder surgery or congenital bladder issues that require the use of Ditropan as well as intermittent cathing.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.